Alert archive / Arizona / Flash Flood Warnings in 2024

Flash Flood Warning 70, NWS Tucson, AZ

August 1, 2024Santa Cruz County, Arizona

NWS Tucson, AZ issued this flash flood warning at Aug 1, 2024, 4:44 PM MST for Santa Cruz County, Arizona. It was in force for 2 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 1, 2024, 4:44 PM MST (23:44 UTC)
Expired
Aug 1, 2024, 6:47 PM MST
In force
2 hr
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County Santa Cruz County, AZ

The radar

The Tucson radar (KEMX), 62 km from the middle of the area, began a volume at 23:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 1, 5:25 PM MSTFLASH FLOOD1 W Nogales, AZRoads closed by law enforcement due to flooding on Industrial Park drive.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 41 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 11.7 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2024-08-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 166 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2024-08-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -16 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
166 J/kg
Mixed-layer CIN
-286 J/kg
Mixed-layer LCL
1867 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
-16 m²/s²
0-3 km storm-relative helicity
53 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

469 
WGUS55 KTWC 012344
FFWTWC
AZC023-020245-
/O.NEW.KTWC.FF.W.0070.240801T2344Z-240802T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Tucson AZ
444 PM MST Thu Aug 1 2024

The National Weather Service in Tucson has issued a

* Flash Flood Warning for...
  Southern Santa Cruz County in southeastern Arizona...

* Until 745 PM MST.

* At 444 PM MST, Doppler radar indicated thunderstorms producing 
  heavy rain across southern Santa Cruz County, including Nogales. 
  As of 443 PM MST, at least one inch of rain has fallen in less 
  than an hour in Nogales. Flash flooding is ongoing or expected to 
  begin shortly.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar.

  IMPACT...Life threatening flash flooding of creeks and streams,
           urban areas, highways, streets and underpasses.

* Some locations that will experience flash flooding include...
  Nogales, Rio Rico, Nogales International Airport and Kino Springs.

This includes the following Flash Flood Prone Locations...
	Nogales Wash at Doe St Bridge.

This includes the following highways...
	Interstate 19 between mile markers 1 and 8.
	Route 82 between mile markers 1 and 11.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 3146 11077 3142 11063 3136 11062 3133 11063
      3133 11065 3133 11075 3133 11080 3133 11088
      3133 11097 3133 11100 3133 11107 3134 11110
      3143 11107 3144 11096

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

EDWARDS
2 follow-up statements
815 
WGUS75 KTWC 020020
FFSTWC

Flash Flood Statement
National Weather Service Tucson AZ
520 PM MST Thu Aug 1 2024

AZC023-020245-
/O.CON.KTWC.FF.W.0070.000000T0000Z-240802T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Santa Cruz AZ-
520 PM MST Thu Aug 1 2024

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 745 PM MST THIS 
EVENING FOR SOUTHERN SANTA CRUZ COUNTY...

At 520 PM MST, Doppler radar and automated rain gauges indicated 
thunderstorms producing heavy rain across southern Santa Cruz 
County, including Nogales. Between 1 and 1.5 inches of rain have 
fallen as of 520 PM MST. Flash flooding is ongoing or expected to 
begin shortly.

HAZARD...Life threatening flash flooding. Thunderstorms producing
         flash flooding.

SOURCE...Radar and automated gauges.

IMPACT...Life threatening flash flooding of creeks and streams,
         urban areas, highways, streets and underpasses.

Some locations that will experience flash flooding include...
  Nogales, Rio Rico, Nogales International Airport and Kino Springs.

This includes the following Flash Flood Prone Locations...
	Nogales Wash at Doe St Bridge.

This includes the following highways...
	Interstate 19 between mile markers 1 and 8.
	Route 82 between mile markers 1 and 11.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 3146 11077 3142 11063 3136 11062 3133 11063
      3133 11065 3133 11075 3133 11080 3133 11088
      3133 11097 3133 11100 3133 11107 3134 11110
      3143 11107 3144 11096

FLASH FLOOD...RADAR AND GAUGE INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

EDWARDS
669 
WGUS75 KTWC 020147
FFSTWC

Flash Flood Statement
National Weather Service Tucson AZ
647 PM MST Thu Aug 1 2024

AZC023-020157-
/O.CAN.KTWC.FF.W.0070.000000T0000Z-240802T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Santa Cruz AZ-
647 PM MST Thu Aug 1 2024

...FLASH FLOOD WARNING IS CANCELLED FOR SOUTHERN SANTA CRUZ COUNTY...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

&&

LAT...LON 3146 11077 3142 11063 3136 11062 3133 11063
      3133 11065 3133 11075 3133 11080 3133 11088
      3133 11097 3133 11100 3133 11107 3134 11110
      3143 11107 3144 11096

$$

EDWARDS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 1, 1:35 PM MST, 3 hours 9 minutes earlier.

Area forecast discussion, Aug 1, 1:35 PM MST, 3 hours 9 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
135 PM MST Thu Aug 1 2024

.SYNOPSIS...Daily chances for thunderstorms continue through next
week, with more limited coverage over the weekend. Some storms
will generate heavy rain and strong gusty winds. Temperatures will
increase over the weekend, peaking Sunday, subtly trending down a
few degrees early to middle of next week.

&&

.DISCUSSION...

Ridge of high pressure is currently centered across northern New
Mexico, allowing for weak southeasterly flow to remain over
southeastern AZ today and tomorrow. With moisture remaining in
place today and tomorrow, expect typical daily scattered showers
and thunderstorms to develop in the afternoon-evenings. HREF 24
hr probabilities for 1" or more both today and tomorrow only show
30-50%, so a few heavy rain producers may cause flooding issues,
especially if they fall over already saturated grounds from
yesterdays storms. The wind threat today and tomorrow looks
unimpressive, with the HREF only showing 20-30% probabilities of
getting 45 mph with any storms. This is also supported by DCAPE
values of 800-1200 J/kg. Timing of showers and storms developing
today looks like initiating around 1-2pm along the higher terrain,
with Tucson potentially seeing some isolated to scattered
activity between 7-11pm this evening. Tomorrow, storms will begin
to initiate around 1-2pm along the higher terrain, moving from
southeast to northwest across much of southeast AZ.

As the ridge center shifts more toward the Four Corners region
over the weekend, it will amplify a bit, which will increase
temperatures over the weekend and bring in drier air aloft. The
added drier air will help suppress storms over the weekend. Even
so, enough moisture will still be in the mid levels, so isolated
showers and thunderstorms will still be possible, mainly along the
higher terrain where enough lift will be able to overcome the
inhibition.

By Monday, the ridge will weak enough to drop temperatures a bit
and open the door for easterly waves to influence southeastern AZ.
Both the ECMWF and GEFS ensembles show an easterly wave moving
into the region sometime Monday night-Tuesday, likely leading to
increased activity Tuesday and/or Wednesday depending on timing of
the easterly wave.

Looking beyond mid week, cluster analysis indicates the Four
Corners ridge may get shifted/suppressed next weekend with an
upper trough digging into the PacNW. With that shift of the ridge
to the east, the flow would return to becoming east-southeasterly,
potentially bringing in drier air from the east.

&&

.FIRE WEATHER...
Isolated to scattered thunderstorms and showers expected today.
Thunderstorm chances will trend downward slightly this weekend and
into the start of the new week. There will be a slight chance (20%-
30%) each afternoon with higher chances over the mountains. Dryer
air will move into the region this weekend that will keep min RHs in
the upper teens to lower twenties in the lower locations and
thirties in the higher elevations. Min RHs will trend upward by next
week due to thunderstorm influences. Outside of thunderstorm winds,
20-foot winds will generally be 15 mph or less, with afternoon/early
evening gusts to 20-25 mph and light winds overnight.

&&

.FIRE WEATHER...
Isolated to scattered thunderstorms and showers expected today.
Thunderstorm chances will trend downward slightly this weekend and
into the start of the new week. There will be a slight chance (20%-
30%) each afternoon with higher chances over the mountains. Dryer
air will move into the region this weekend that will keep min RHs in
the upper teens to lower twenties in the lower locations and
thirties in the higher elevations. Min RHs will trend upward by next
week due to thunderstorm influences. Outside of thunderstorm winds,
20-foot winds will generally be 15 mph or less, with afternoon/early
evening gusts to 20-25 mph and light winds overnight.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
None.
&&

DISCUSSION...Peters
AVIATION/FIRE WEATHER...Strongman

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 4:19 PM MSTSevere Thunderstorm WarningTWCSanta Cruz41 min
Aug 1, 4:32 PM MSTSevere Thunderstorm WarningTWCSanta Cruz28 min

Nearby

Flash Flood Warnings in Arizona, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.